Hail, Polk
- When
- April 25, 4:25 PM EST
- Where
- Polk County, 1.32 mi WSW of Benton Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.140, -84.650
Quarter size hail reported on Burns Lane in Benton.
A cold core upper level low moved into the region with limited instability but strong wind shear generating some rotating storms that produced mainly small hail with some wind damage reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A cold core upper level low moved into the region with limited instability but strong wind shear generating some rotating storms that produced mainly small hail with some wind damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 25, 2:14 PM EST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 314 PM EDT Sat Apr 25 2020 .SHORT TERM...(Tonight through Sunday)... The highlight of the short term period continues to be the possibility of severe thunderstorms this afternoon/evening in association with a stacked system rotating atop the lower OH Valley. Upper flow favors a nearly 105kt H3 jetmax traversing the longwave trough with it's more divergent favorable left exit region expected to move atop portions of the northern Plateau/Valley over the next 6- 8 hours. Surface obs across the region continue to indicate a fairly stable surface based airmass north of I40, however with some advection of mid/upr 50s dewpoints underway as the warm front surges north. As a consequence, CAMs continue to promote enhancement of convection over Middle TN moving east, while additional development occurs along/west of I75 in the next couple of hours. Given the aforementioned upper jetmax placement, continued destabilization in the llvs, and steep mid lvl lapse rates, this seems logical therefore pops were allowed to reflect sct/num showers and thunderstorms. The primary fcst challenge continues to be the overall magnitude of instability, specifically sfc based instability with respect to tornadoes. Overall, models continue to suggest the warm front will advance allowing dewpoints to reach/exceed 55 degrees, which although not great, is enough for low end sfc based storms in this environment. Regarding tornadoes, the combination of the surface low to the northwest favoring backed flow as well as enhanced sly H85 flow yields llv hodographs not to be ignored. Lapse rates look steep enough with sufficient deep layer shear for rotating storms which should allow for organized updrafts supporting modest hail growth, possibly up to golfball sized. In summary, any storms this afternoon could produce large hail and damaging winds if they were to become severe, with any of these severe storms along/north of I40 being capable of an isolated tornado or two. Moving on, the upper low and consequent surface cyclone will slowly slide east overnight tonight favoring veered flow through the profile, however with sufficient support/moisture for iso shra/dz through the night. By daybreak Sunday the pattern will continue to modify as H85 flow veers further from w to nw toward midday, with sufficient llv moisture to favor mostly cloudy skies and perhaps some upslope driven showers in addition to any remnant dz in the valley. Temperatures on Sunday will be around 15-18 degrees below normal. CDG .LONG TERM...(Sunday night through Saturday)... A deep upper low/trough shifts slowly east through the northeastern corridor of the U.S. at the beginning of the period. A moist axis with trailing short wave lift keeps a few showers going in a northwest flow fashion Sunday night. Cold advection will allow for a snowflake or two at the highest reaches of the Smoky Mountains. Not much in the way of accumulation expected. Drier air builds in on northwesterly flow for Monday with a transitioning upper level pattern that becomes zonal early on Tuesday. Models bring some moisture in around 700 mb with a weak upper wave on Tuesday in increasing warm air advection in advance of the next major system. Tried to keep any mention of light rain out of the forecast for this minor feature, but if it occurs, it appears to be over the extreme northern part of the forecast area across Southwest Virginia. The main event is still expected later Tuesday night into Wednesday as a rather significant upper trough deepens into a full latitude feature with a closed upper low as it shifts east out of the Midwest through the Appalachians by Wednesday night. Warm and moist advection feeds into this system out of the Gulf of Mexico in advance of the strong surface cold front Tuesday night into Wednesday morning. Would expect convection in association with this system, and the convection could quite easily be severe. This part of the forecast will come into better focus in the next few days. A dry slot builds in behind the front for Wednesday afternoon but pops will remain high for later in the day well into Thursday following the slower ecmwf with deep moisture and short wave lift filling in behind the major league long wave trough. This appears to be such a slow moving feature, that light rain showers are forecast across northern parts of the forecast area all the way into Friday. Added a slight chance for showers across Southwest Virginia on Saturday with models indicating the possibility of more weak short wave energy riding rapidly east across the Midwest into the northeastern states in a zonal configuration. The long term features a nice warming trend at the beginning of the period with temperatures ending up around normal for late April followed by another cool couple of days at mid week, in the northwest flow regime. A most pleasant warming trend wraps up the extended moving into the weekend. && .AVIATION... 18Z TAF DISCUSSION. VFR conditions will prevail through the first half of the taf cycle as low VFR cu dominates, however with the exception of sites impacted by shra/tsra where MVFR is possible, as well as gusty winds. With respect to convection, favored a CAM consensus for timing aspects with all sites featuring tsra TEMPOs at the most favorable times. Low VFR stratocu will give way to MVFR stratus early in the AM hours as nwly llv flow advects elevated moisture into the region, which will get trapped by the terrain, lasting through the remainder of the cycle. Winds will be generally light this afternoon with the exception of any tsra gusting. Winds will increase tonight out of the sw. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 51 58 44 69 50 / 30 20 20 0 10 Knoxville McGhee Tyson Airport, TN 52 56 42 66 46 / 60 40 40 0 10 Oak Ridge, TN 51 56 42 68 46 / 70 50 40 0 10 Tri Cities Airport, TN 50 54 40 63 43 / 90 60 60 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 324 PM EDT Sat Apr 25 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 324 PM EDT Sat Apr 25 2020 /224 PM CDT Sat Apr 25 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are in the forecast tonight. Some of these storms could become severe with damaging winds and large hail being the primary threats. An isolated tornado or two cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday Some risk of strong to severe storms exists for Wednesday ahead of a strong cold front moving into the region, but confidence is not high at the moment. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Morristown TN
403 PM EDT Sat Apr 25 2020
TNZ098>100-252045-
Marion TN-Bradley TN-Hamilton TN-
403 PM EDT Sat Apr 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY...
SOUTHEASTERN MARION AND SOUTHERN HAMILTON COUNTIES UNTIL 445 PM
EDT/345 PM CDT/...
At 403 PM EDT/303 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Trenton, moving northeast at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chattanooga, Soddy-Daisy, Signal Mountain, Walden, Lakesite,
Ridgeside, Harrison, South Cleveland, Fairmount and Red Bank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3498 8559 3500 8560 3530 8506 3508 8491
3499 8516
TIME...MOT...LOC 2003Z 239DEG 41KT 3495 8549
DieganSpecial Weather Statement National Weather Service Morristown TN 424 PM EDT Sat Apr 25 2020 TNZ084-085-099-100-252115- Bradley TN-Hamilton TN-Meigs TN-McMinn TN- 424 PM EDT Sat Apr 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...CENTRAL MEIGS...MCMINN AND NORTHEASTERN HAMILTON COUNTIES UNTIL 515 PM EDT... At 424 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Soddy-Daisy, or 11 miles northwest of Cleveland, moving northeast at 45 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Athens, Soddy-Daisy, Etowah, Charleston, Englewood, Niota, Calhoun, Riceville, Hillsview and Clear Water. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3532 8517 3560 8458 3536 8443 3519 8508 TIME...MOT...LOC 2024Z 245DEG 40KT 3529 8502 Diegan
Special Weather Statement
National Weather Service Morristown TN
448 PM EDT Sat Apr 25 2020
TNZ100>102-252130-
West Polk TN-East Polk TN-Bradley TN-
448 PM EDT Sat Apr 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY AND WESTERN POLK
COUNTIES UNTIL 530 PM EDT...
At 448 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cohutta, or 9 miles northeast of Ringgold, moving northeast at 40
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cleveland, Benton, South Cleveland, Wildwood Lake, East Cleveland,
Waterville, Parksville, Red Clay State Park, Reliance and Flint
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8497 3502 8496 3504 8500 3506 8499
3506 8500 3527 8464 3527 8454 3509 8442
3499 8478
TIME...MOT...LOC 2048Z 241DEG 36KT 3501 8498
DieganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 PM EDT SAT APR 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 3 SW FLINT SPRINGS 35.00N 84.95W
04/25/2020 E0.25 INCH BRADLEY TN PUBLIC
FROM SOCIAL MEDIA. PEA SIZED HAIL REPORTED
NEAR RED CLAY STATE PARK.
0504 PM HAIL 3 N COHUTTA GA 35.00N 84.96W
04/25/2020 E0.50 INCH BRADLEY TN PUBLIC
PEA TO 1/2 INCH DIAMETER HAIL.
&&The Northeast Alabama radar (KHTX), 133 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported on Burns Lane in Benton.
Dime to golf ball sized hail reported on county road 613 between Athens and Etowah.
Quarter sized hail was reported at Cane Creek Mountain Road.
Dime sized hail was reported.
Trees and power lines were downed and a carport was damaged. Minor damage was reported to some siding and shingles. The damage was concentrated between 4th and 5th avenues and A, B, C, and D streets. A storm survey which was conducted estimated peak wind as high as 80 mph.
Penny to nickel sized hail was reported four tenths of a mile west of Church Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878380, 878381, 878382, 878383, 878385, 878384.